Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 44, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 11, 2002, 3:01 AM MDT for La Plata County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2002, 3:01 AM MDT (09:01 UTC)
- Expired
- Sep 11, 2002, 6:45 AM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 110901 FFWGJT COC067-111245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 AM MDT WED SEP 11 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 645 AM MDT * AT 255 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE RAIN OCCURRING ACROSS THE MISSIONARY RIDGE BURN AREA. RAINFALL IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS. * LOCATIONS AFFECTED INCLUDE THE MISSIONARY RIDGE BURNED AREA AND DRAINAGES ADJACENT TO THE BURNED AREA. * SOME SPECIFIC LOCATIONS IN THE WARNING INCLUDE VALLECITO AND LEMON RESERVOIRS...ROCKWOOD...AND TACOMA EXCESSIVE RUNOFF FROM THIS RAINFALL WILL CAUSE FLASH FLOODING IN AND AROUND CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE RAINS WILL ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3729 10788 3730 10755 3756 10752 3753 10781
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:33 AM MDT, 28 minutes earlier.
Area forecast discussion, Sep 11, 2:33 AM MDT, 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 AM MDT WED SEP 11 2002
SHORTWAVE TROUGH LIFTING NORTH ACROSS THE LOWER COLORADO RIVER IS
TAKING ON A BIT OF A NEGATIVE TILT PER WATER VAPOR IMAGERY. DIFFLUENT
FLOW ALOFT AND UPPER JET ARCHING ACROSS THE FOUR CORNERS HELPING
SUPPORT PRECIPITATION AHEAD OF THE TROUGH AXIS. 88D SHOWING AREAS OF
LIGHT RAIN WITH EMBEDDED MODERATE SHOWERS MAINLY FROM MONTROSE COUNTY
SOUTH AND ACROSS SAN JUAN COUNTY IN SOUTHEAST UTAH. HOURLY RAINFALL
RATES GENERALLY LESS THAN A TENTH OF AN INCH EXCEPT IN FAVORED
UPSLOPE AREAS WHERE SOME RATES NEAR TWO TENTHS HAVE BEEN RECORDED.
PRECIPITATION WILL GRADUALLY EXPAND NORTH THROUGH THE MORNING AS THE
FORECAST AREA REMAINS UNDER SYNOPTIC SCALE LIFT. GREATEST QPF AGAIN
IS PROGGED ACROSS THE FOUR CORNERS AREA WHERE OROGRAPHICS LIFT WILL
PLAY A ROLE. POTENTIAL FOR HEAVY RAIN EXISTS AGAIN WITH AMOUNTS IN
EXCESS OF ONE INCH POSSIBLE TODAY ACROSS THE SAN JUANS AND AREAS TO
THE SOUTH. HEAVIEST RAIN LIKELY TO OCCUR THIS AFTERNOON WHEN THE
PRECIPITATION BECOMES MORE CONVECTIVE IN NATURE.
THE UPPER LOW IS FORECAST TO LIFT NORTH INTO UTAH TONIGHT AND THEN
MOVE EAST ALONG THE COLORADO AND WYOMING BORDER THURSDAY AND THURSDAY
NIGHT. IN RESPONSE...OUR MOIST SOUTHERLY FLOW WILL VEER TO THE WEST
AND SET THE STAGE FOR A DRYING TREND THE END OF THE WEEK. COOLER H5
TEMPS THURSDAY SHOULD PROVIDE A LITTLE BETTER CHANCE FOR
THUNDERSTORMS ACROSS THE AREA. CLOUDY AND MOIST REGIME WILL KEEP
TEMPS BELOW NORMAL TODAY AND THURSDAY. LINDQUIST
EXTENDED (FRI-TUE)...MEDIUM RANGE MODELS INDICATE AN EMBEDDED OPEN
WAVE AND ASSOCIATED TROF WILL MOVE EASTWARD THROUGH THE WEST COAST
RIDGE ON FRI AND EARLY SAT. SUFFICIENT MOISTURE AND DYNAMICS WILL
ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE
TROF PASSES ON SATURDAY, THE FLOW ALOFT WILL BECOME NORTHWEST AND
CONSIDERABLY DRIER. A LARGE RIDGE OF HIGH PRESSURE WILL THEN
DOMINATE MOST OF THE WESTERN U.S. THROUGH THE BEGINNING OF THE WORK
WEEK. BY TUE ANOTHER EMBEDDED TROF IS FORECAST TO MOVE INTO THE
RIDGE OVER THE WEST COAST...BUT LOOKS TO DAMPEN OUT AS IT MOVES
INTO THE GREAT BASIN AREA BY WED. CURRENT PACKAGE COVERS ALL OF
THIS, SO NO BIG CHANGES TO THE EXTENDED. BA
.GJT...FLASH FLOOD WATCH THROUGH 10 PM MDT FOR SOUTHWEST COLORADO
AND SOUTHEAST UTAH.The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:20 AM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Sep 11, 9:58 AM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
| Sep 11, 4:02 PM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.